Vermont, 2019

Winter Storm in Vermont, December 29 to 31, 2019

December 29 to 31, 2019 · NWS ALY · 3 events in 3 counties and zones

A complex winter storm brought a mix of rain, snow, sleet and freezing rain to the region from the evening of Sunday, December 29th, lingering through the morning of Tuesday, December 31st, 2019. Moderate accumulations of ice impacted portions of southern Vermont during this time frame.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A complex winter storm brought a mix of rain, snow, sleet and freezing rain to the region from the evening of Sunday, December 29th, lingering through the morning of Tuesday, December 31st, 2019. Moderate accumulations of ice impacted portions of southern Vermont during this time frame. There were approximately 3,500 people without power across the state due to a combination of icy conditions and strong winds bringing down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 29, 1:28 PM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Dec 29, 1:28 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
128 PM EST Sun Dec 29 2019

.SYNOPSIS...
Tranquil conditions to start the day with high pressure over
the region. However, as the high shifts eastward into New
England by later today, a storm system will be rapidly
approaching from the west. This system is expected to bring a
widespread wintry mix of precipitation to the region tonight
into Tuesday, including the potential for significant icing in
some higher terrain areas east and west of the Hudson Valley.
One area of low pressure will track northward across the upper
Great Lakes region through Monday, with a secondary coastal low
pressure system tracking northeast near the southern New England
coast Monday night into Tuesday. This will result in a long
duration precipitation event.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1pm...light showers are already spreading northeastward
into the Southern Tier of NY but the main area of rain remains
to our south in PA and western NY. Dew points are still in the
20s across the region so despite current afternoon temperatures
in the mid to upper 30s and even near 40 in the Hudson Valley,
thinking steadier rain arriving late PM into early this evening
(4pm to 7pm time frame) should cool temperatures into the 30s
due to wet- bulbing effects.

Still thinking initial precipitation falls as plain rain for
most spots but using a blend of ECWMF, NAM12 and RGEM for
thermal profiles this evening shows precipitation quickly
mixing with sleet and freezing rain in the Adirondacks,
Berkshires, southern Greens, Catskills and Helderbergs. Even
areas in Upper Hudson Valley where the warm nose is not as
potent could experience initial wintry mix early this evening.
Due to marginal temperatures, however, ice accumulations were
limited to the southern Adirondacks/Catskills for elevations
from 1000ft+ and the Helderbergs through 6PM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
Ice Storm Warning issued for the Berkshires, northern Litchfield
Hills, eastern Catskills and Helderbergs this evening through
Monday night...

Winter Storm Warning issued for the western/southern
Adirondacks, Mohawk Valley, Lake George Saratoga region,
northern Taconics and southern Vermont from this evening through
early Tuesday afternoon...

Winter Weather Advisory issued for the Hudson Valley from the
Capital District southward, central/southern Taconics and
southern Litchfield CT this evening through Monday night...

Confidence has increased enough for significant icing to occur
for an Ice Storm Warning in the higher terrain of the eastern
Catskills, Helderbergs, Berkshires and northern Litchfield
Hills. The greatest impacts will be from freezing rain
accumulating around a half inch to as much as three quarter of
an inch in these areas. Forecast soundings reveal a warm nose
aloft quickly moving in this evening, with sub-freezing surface
temperatures. High pressure moving east across Quebec will
provide a continued source of low level cold air. Hi-res
guidance such as the NAMNest and HREF showing potential for ice
in excess of a half inch in the Ice Storm Warning area, with
persistent freezing rain from this evening through much of
Monday.

Heavy QPF of 1 to 2 inches in all sources of guidance with this
system, with anomalously high moisture flux, southeast low
level flow and PWAT. Have issued a Winter Storm Warning for
areas to the north of the Ice Storm Warning, due to more in way
of a mix of freezing rain, sleet and/or snow. There could still
be some fairly high ice accretion amounts of around a quarter to
a half inch in some locations, such as the southern
Adirondacks, Mohawk Valley, Lake George Saratoga region and
southern Vermont along with a combination of snow/sleet
accumulating 1 to 3 inches with some isolated 4 inch amounts.
Onset of precip this evening into tonight expected to be mainly
sleet/snow in the Winter Storm Warning area as warm nose is not
as pronounced yet. Mix will then transition to freezing rain by
early Monday morning as the magnitude of the warm nose aloft
increases.

Winter Weather Advisory in effect for the remainder of the
area, which includes the Hudson Valley from the Capital District
southward and the central/southern Taconics as well as southern
Litchfield CT. Much of this area may see at least a brief
period of freezing rain at some point tonight into early Monday
morning, however the bulk of the precip is expected to be plain
rain with surface temps above freezing. Even a slight glaze of
ice could cause travel problems, thus the reason for the
Advisory. Best chance for some measurable ice will be across
northern/western portions of the Capital District and higher
terrain of the Taconics and foothills of the Catskills in
eastern Albany/Greene counties. Rain vs. freezing rain the
Advisory area will be highly sensitive to small temperatures
differences between freezing and slightly above freezing
temperatures.

Rain or freezing rain expected through much of Monday. The sub-
freezing layer near the surface is expected to deepen late
Monday into Monday evening, which will allow for freezing rain
to change to sleet for a short time at least for eastern NY.
Southeast winds will gust between 30 and 40 mph Monday into
Monday evening, especially in favored southeast facing slopes of
the mountains and areas that see enhanced channeled flow such
as near Bennington and North Adams.

Freezing drizzle or drizzle (depending on surface temperature)
expected Monday night into Tuesday morning, as forecast
soundings reveal ice being lost in the cloud due to mid level
drying. So most of the significant icing will occur through
Monday, with some additional lighter icing Monday night into
early Tuesday morning. As the secondary coastal low tracks NE
from Cape Cod into the Gulf of Maine, regime will transition to
more rain/snow based on elevation as temps aloft cool with
better mixing near the surface. Some additional light snow
accumulations will be possible in the higher terrain north of
Albany. Most areas expected to warm above freezing by Tuesday
afternoon.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The cut off low will continue to impact the area into Wednesday
night as it continues to weaken as it moves eastward across the
region. At the surface the double-barreled system configuration
will be transitioning with the primary low under the upper low
weakening and the coastal becoming the dominate low over New
England Tuesday night into Wednesday. This low then deepens as
it tracks to the Canadian Maritimes Wednesday night. By Tuesday
night cold air is expected to be deep enough for snow. The
widespread precipitation is expected to taper off to showers
Tuesday night lingering across most of the area especially where
upslope occurs with decreasing coverage Wednesday. Lake
enhanced snow showers are expected off of Lake Ontario into the
southern Adirondacks into Wednesday with favorable low level
flow.

A break in the unsettled weather is expected Wednesday night
into Thursday evening as ridging builds in and shifts across the
region at the surface and aloft. Our fair weather will be
short-lived as the surface high quickly shifts off to our east
and deep southwest flow develops aloft as a trough digs over the
Plains. There are difference amongst the guidance with the
timing, track and amplitude of this next system so have keep
pops in chance category. Guidance does agree a broad trough
develops across much of the CONUS as we head into the weekend
indicating more unsettled weather.

Temperatures are expected to run 5 to 10 degrees above normal
through the period.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Dry conditions will continue for most of the afternoon with
increasing clouds and VFR conditions.  Winds will continue to be
very light or calm this afternoon.

Precipitation will be moving in from the southwest by the evening
hours for all TAF sites.  After an hour or two of being light, it
looks to pick up in intensity and be fairly steady through the
overnight hours for all sites.  KPOU will only see plain rain.  The
other sites (KALB, KPSF and KGFL) may initially see a brief
rain/sleet mix, but it will change to freezing rain and remain
freezing rain for all night.  Through the late evening and into the
overnight, flying conditions will be IFR (especially for
visibility).  Northeast winds will be around 5 kts overnight.

On Monday morning, precip will change to plain rain at KALB after
sunrise, but will remain freezing rain for other sites.  However,
intensity will start to decrease, so flying conditions generally
look MVFR from about mid to late morning onward.  Northeast winds
will become east to southeast and increase to around 10 kts for all
sites.

Outlook...

Sunday Night: High Operational Impact. Definite SHSN...RA...SLEET.
Monday: Moderate Operational Impact. Chance of SHRA...SHSN.
Monday Night: High Operational Impact. Definite SN...SLEET...DZ.
Tuesday: High Operational Impact. Definite RA...DZ.
Tuesday Night: Moderate Operational Impact. Chance of SHSN.
New Years Day: Low Operational Impact. Breezy Slight Chance of SHRA...SHSN.
Wednesday Night: Low Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Dry weather will persist through much of today. A storm system
will begin affecting the region this evening and continuing
through both Monday and Tuesday. This storm will bring a wintry
mix for much of the region, which will be changing to rain for
part of the time across southern and valley areas. Total liquid
equivalent looks to be around one to two inches, with much of
this falling as accumulating sleet and ice across the higher
terrain. This precipitation across the higher elevations won't
have an immediate impact on rivers and streams.

However, there may be significant runoff for lower terrain
areas and this will allow for rises on rivers and streams across
the valley areas. Some minor flooding cannot be ruled out on
smaller rivers and streams, especially where some pieces of ice
block flows. Larger rivers shouldn't have many problems, as the
relatively thin ice on the main stem rivers should begin to melt
in place, as it is not thick enough to cause ice jams. There
could also be some minor flooding of poor drainage or urban
areas, especially if any snow piles still block drainage.

Behind this system, mainly dry weather is expected for
Wednesday into Thursday, which should allow rivers and streams
to recede.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
     Tuesday for CTZ013.
     Ice Storm Warning from 5 PM this afternoon to 7 AM EST Tuesday
     for CTZ001.
NY...Ice Storm Warning until 7 AM EST Tuesday for NYZ047-048-051-
     058-063.
     Winter Weather Advisory from 5 PM this afternoon to 7 AM EST
     Tuesday for NYZ049-050-052-053-059>061-064>066.
     Winter Storm Warning from 5 PM this afternoon to 1 PM EST
     Tuesday for NYZ032-033-038>043-054-082>084.
MA...Ice Storm Warning from 5 PM this afternoon to 7 AM EST Tuesday
     for MAZ001-025.
VT...Winter Storm Warning from 5 PM this afternoon to 1 PM EST
     Tuesday for VTZ013>015.

&&

SYNOPSIS...JPV
NEAR TERM...JPV/Speciale
SHORT TERM...JPV
LONG TERM...IAA
AVIATION...Frugis
HYDROLOGY...Frugis/JPV
Hazardous weather outlook, Dec 29, 4:54 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
454 AM EST Sun Dec 29 2019

CTZ013-NYZ049-050-052-053-059>061-064>066-301200-
Southern Litchfield-Eastern Schenectady-Southern Saratoga-
Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia-
Eastern Columbia-Eastern Ulster-Western Dutchess-Eastern Dutchess-
454 AM EST Sun Dec 29 2019

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

This Hazardous Weather Outlook is for the Capital District, mid
Hudson Valley and the central and southern Taconics of eastern New
York, and southern Litchfield County in northwestern Connecticut.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall and ice accumulation to the National
Weather Service.

CTZ001-MAZ001-025-301200-
Northern Litchfield-Northern Berkshire-Southern Berkshire-
454 AM EST Sun Dec 29 2019

...ICE STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northern Litchfield County of
northwestern Connecticut and western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall and ice accumulation to the National
Weather Service.

NYZ032-033-038>043-054-082>084-VTZ013>015-301200-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Eastern Rensselaer-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
454 AM EST Sun Dec 29 2019

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM
EST TUESDAY...

This Hazardous Weather Outlook is for the western and southern
Adirondacks, Mohawk Valley, Lake George Saratoga region, and
northern Taconics of eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall and ice accumulation to the National
Weather Service.

NYZ047-048-051-058-063-301200-
Schoharie-Western Schenectady-Western Albany-Western Greene-
Western Ulster-
454 AM EST Sun Dec 29 2019

...ICE STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for the eastern Catskills and
Helderbergs of east central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Please report snowfall and ice accumulation to the National
Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
December 29, 4:00 PM EST to December 31, 8:17 AM EST
Where
Bennington forecast zone
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Eastern Windham

When
December 29, 4:00 PM EST to December 31, 8:17 AM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
December 29, 4:00 PM EST to December 31, 8:17 AM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyWarnings in Vermont, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867789, 867790, 867791.